Indiana, 2021

Flood and Hail in Indiana, August 6, 2021

August 6, 2021 · NWS IWX · 7 events in 3 counties and zones

An MCV moved across the area during afternoon peak heating. Isolated severe storms with downburst winds, hail, and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An MCV moved across the area during afternoon peak heating. Isolated severe storms with downburst winds, hail, and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 6, 1:09 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 1:09 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
309 PM EDT Fri Aug 6 2021

.SYNOPSIS...
Issued at 149 PM EDT Fri Aug 6 2021

It will feel more like summer this weekend into next week as
warmer and more humid conditions arrive. Several chances for
showers and storms will also exist with the first coming this
afternoon and evening, although Sunday looks like the drier of the
weekend days.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 308 PM EDT Fri Aug 6 2021

A shortwave approaches within the large scale trough this afternoon
and evening and will serve as the focus for showers and
thunderstorms. A few showers and storms may form out ahead of the
wave this afternoon into the evening with heavy rain and gusty
winds. Then, there is still plenty of model disagreement on if
storms will actually form between 00z and 12z tonight, but if they
do they the main focus will be heavy rain that could lead to
flooding especially in urban areas. This is as a result of slower
storm movement and potential backbuilding along with boundary-
parallel flow leading to storm training. During this time, and as
the wave approaches the area, it is collocated with plenty of
SBCAPE, high moisture transport and areas of moisture flux
convergence so there is expected to be plenty of moisture and lift
to work with as it enters areas west of IN-15. Looking at forecast
soundings from the NAMNEST and RAP time-sections, the moisture
column does look moist in the low levels which is also conducive to
heavy rain. Currently have 0.5 to 1.5 inch rainfall totals west of
IN-15, but could see locally higher totals where storms are able to
slow down or train. As a result of the increased cloud cover and
slightly increased humidity, tonight's low temps are expected to be
warmer than last night's staying the mid 60s.

Showers and storms could linger into a portion of Saturday morning
with some left over moisture convergence and instability, but we'll
then need to watch during the afternoon and evening time frame for
more convective development especially if clouds can break up for
instability recovery. Storms would be able to form along any remnant
outflow boundaries and would also have slow storm movement
especially later in the afternoon/early evening allowing for the
possibility of heavy rain that could lead to flooding. There is a
plume of DCAPE that appears to move in the same time as the
potential initiation period for storms looks to be, but the low
levels still look moist on forecast soundings. So if we can get some
more dryness in the low levels, gusty winds could be had within
storms that form Saturday evening. Shear is lacking between tonight
and Saturday night so the severe weather threat would be very
marginal. Saturday's high temps won't be much higher than today's
especially with the remnant cloud cover in the morning, but have
them in the mid 80s as opposed to the low 80s in anticipation of
clouds scattering out during the afternoon.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 308 PM EDT Fri Aug 6 2021

Behind Saturday's troughing, a broad ridge in between troughs moves
in. This should act to suppress thunderstorm activity during the day
and have removed PoPs during that period as a result. Now, the
southwesterly low level jet looks to edge into the west allowing for
increased heat and humidity on Sunday 850mb temps rise over 18C to
and dew points rise over 70 degrees allowing for highs in the upper
80s to near 90 degrees and low 90s for heat indices. This signifies
the first of the stretch of very hot days of 90+ degree heat indices
continuing into the middle part of the work week with Tuesday seeing
the biggest part of the area forecast to have heat indices top 100
degrees. Areas south of US-24 on Thursday still have a chance to see
90+ heat indices, but cooler temperatures could begin to edge slowly
in the from northwest as long as the the cold front starts to seep
in.

The other side of the conversation are the chances for showers. As
hinted at above, the chance for showers during this period wouldn't
start until late Sunday night in Monday morning at the earliest as
the next trough approaches. However, normally, diurnal forcing
brings the better chance for showers than a morning chance, so if
the slower EC is right perhaps there could be a shower or storm
around during the afternoon time, but even that is moving too
quickly for scattered pop-up storms so they may just remain sub-
severe that day. Chances for pop-up storms continue Tuesday and
Wednesday as well with an outside chance at a shower or storm
Thursday as long as the front hangs back or slows up. The chance on
Tuesday could have some 6.5 to 7.5 C/km mid level lapse rates to
work with which could introduce a hail or stronger wind chance if
that comes to fruition.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 149 PM EDT Fri Aug 6 2021

Main area of concerns for TAFs this period and especially the
next 12 to 18 hours, will reside at KSBN where a weak frontal
boundary and it's associated showers and thunderstorms will edge
closer to the site. Activity through the bulk of the first 3 or so
hours of the period will likely remain to the west with chances
increasing after 21Z. Several weak disturbances will move along
the front, which could bring either a few showers and storms, or a
larger area of showers/storms that develops and potentially
persists beyond what is currently reflected. Not enough confidence
in the setup to go predominate convection beyond a couple of
hours.

Impacts to KFWA are even more questionable as convection may
struggle to make it to the site and if so would likely be near or
after 6Z. Have therefore left them at VFR through the period for
the time being.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Fisher/Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 1:25 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
325 PM EDT Fri Aug 6 2021

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-071930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
325 PM EDT Fri Aug 6 2021 /225 PM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible tonight. The storms have the capacity to
produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible each day, except Sunday, mainly from mid
afternoon through the evening. The storms may be accompanied by gusty
winds and locally heavy rain.

Afternoon heat indices are expected rise to 95 degrees Sunday, 95 to
100 Monday and around 100 Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 2:45 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
445 PM EDT Fri Aug 6 2021

MIZ079-080-062115-
Branch MI-St. Joseph MI-
445 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern St.
Joseph and northwestern Branch Counties through 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Centreville, or 8 miles east of Three Rivers, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Colon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4187 8517 4184 8554 4200 8559 4207 8536
      4207 8523
TIME...MOT...LOC 2045Z 256DEG 13KT 4194 8546

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NWS
Local storm report, Aug 6, 3:08 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     CENTREVILLE             41.93N 85.53W
08/06/2021                   ST. JOSEPH         MI   FIRE DEPT/RESCUE

            REPORTS OF DOWNED POWER LINES AND A TREE
            DOWN IN CENTREVILLE. VIA CHAT.

0445 PM     HAIL             1 NNE WASEPI            41.96N 85.46W
08/06/2021  M0.70 INCH       ST. JOSEPH         MI   FIRE DEPT/RESCUE

            TIME ESTIMATED FROM RADAR. RELAYED VIA NWS
            CHAT.

&&
Local storm report, Aug 6, 3:33 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 N SAWYER              41.91N 86.59W
08/06/2021  E0.25 INCH       BERRIEN            MI   PUBLIC

            VIA FACEBOOK.

&&

BROWN
Special weather statement, Aug 6, 3:43 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
543 PM EDT Fri Aug 6 2021

MIZ079-062215-
St. Joseph MI-
543 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southern St. Joseph
County through 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Constantine, or near Three Rivers, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Centreville around 555 PM EDT.

Other locations in the path of this storm include Sturgis and Colon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4176 8570 4190 8571 4202 8530 4176 8530
TIME...MOT...LOC 2143Z 254DEG 19KT 4186 8560

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NWS
Local storm report, Aug 6, 3:54 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 E CONSTANTINE         41.84N 85.63W
08/06/2021  M0.70 INCH       ST. JOSEPH         MI   TRAINED SPOTTER

            VIA PHONE.

&&

BROWN
Local storm report, Aug 6, 4:05 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             1 N BERRIEN SPRINGS     41.96N 86.34W
08/06/2021  E0.25 INCH       BERRIEN            MI   TRAINED SPOTTER

            VIA PHONE.

&&

BROWN

The radar

The Northern Indiana radar (KIWX), 66 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Starke

When
August 6, 4:18 PM CST to 4:19 PM CST
Where
Starke County, 2.69 mi ESE of Ober
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.260, -86.480

Tree down.

Hail, St. Joseph

When
August 6, 5:32 PM EST to 5:33 PM EST
Where
St. Joseph County, 1.03 mi E of Maple Lane
Measured
0.75 in hail
Reported by
Public
Coordinates
41.700, -86.210

Reported from MPing.

Hail, St. Joseph

When
August 6, 5:39 PM EST to 5:40 PM EST
Where
St. Joseph County, 1.24 mi NE of South Bend
Measured
0.75 in hail
Reported by
Public
Coordinates
41.680, -86.230

Hail, St. Joseph

When
August 6, 5:42 PM EST to 5:43 PM EST
Where
St. Joseph County, 1.24 mi NW of South Bend
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.680, -86.270

Hail, St. Joseph

When
August 6, 6:00 PM EST to 6:01 PM EST
Where
St. Joseph County, 1.24 mi NE of South Bend
Measured
1 in hail
Reported by
Public
Coordinates
41.680, -86.230

Basement flooding also reported.

Flood, St. Joseph

When
August 6, 6:26 PM EST to 6:30 PM EST
Where
St. Joseph County, 0.52 mi E of St Joseph Res to 0.53 mi E of St Joseph Res
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.680, -86.090

Water as high as a car bumper.

Thunderstorm Wind, Kosciusko

When
August 6, 7:20 PM EST to 7:21 PM EST
Where
Kosciusko County, 0.69 mi S of Leesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.320, -85.850

Tree down on power line at 600 N and SR 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979323, 979324, 979325, 979326, 979327, 979328, 979329.